PREVIOUS QUESTION:

 

NEXT QUESTION:

 

What drugs can cause rebound headaches?

ANSWER

Many common pain relievers, when you take them in large enough amounts, can cause rebound headaches. These include:

  • Aspirin
  • Sinus relief medications
  • Acetaminophen
  • Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and naproxen
  • Sedatives for sleep
  • Codeine and prescription narcotics
  • Over-the-counter combination headache remedies that have caffeine (such as Anacin, Bayer Select, Excedrin)
  • Ergotamine medications (such as Bellergal-S, Bel-Phen-Ergot S, Cafatine PB, Cafergot, Ercaf, Ergomar, Migergot, Phenerbel-S, Wigraine)
  • Butalbital combination pain relievers (fioricet, fiorinal, Goody's Headache Powder, Supac) While small amounts of these drugs per week may be safe and effective, at some point, you could use enough to get mild headaches that just will not go away. It’s not a good idea to take larger doses of these medicines or to take the regular amount more often. That can make the headache worse and continue indefinitely.

From: Rebound Headaches WebMD Medical Reference

Reviewed by Neil Lava on May 5, 2019
Reviewed by Neil Lava on May 5, 2019

NEXT QUESTION:

Is it common to get a headache if you have a stroke?

WAS THIS ANSWER HELPFUL

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.